Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Wilmington, NC

August 6, 2011Horry County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 6, 2011, 2:08 PM EDT for Horry County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 2:08 PM EDT (18:08 UTC)
Expired
Aug 6, 2011, 3:00 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC

County Horry County, SC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWUS82 KILM 061808
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT SAT AUG 6 2011

SCZ054-061900-
COASTAL HORRY-
208 PM EDT SAT AUG 6 2011

...DANGEROUS LIGHTNING ALONG THE SOUTH GRAND STRAND...

THROUGH 3 PM...THUNDERSTORMS NEAR GARDEN CITY AND SURFSIDE BEACH 
WILL MOVE NORTHEAST INTO SOCASTEE AND THE SOUTH END OF MYRTLE 
BEACH.  CLOUD TO GROUND LIGHTNING STRIKES HAVE BEEN OBSERVED AWAY 
FROM WHERE IT IS RAINING. MOVE INDOORS IMMEDIATELY WHEN THUNDER IS 
HEARD. 

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SURFSIDE 
BEACH...SOCASTEE...FORESTBROOK...AND CAROLINA FOREST.

HAZARDS INCLUDE...
FREQUENT CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3357 7909 3358 7910 3361 7910 3360 7911
      3361 7912 3377 7891 3381 7884 3375 7879
      3364 7893 3357 7900
TIME...MOT...LOC 1805Z 241DEG 5KT 3361 7899

$$

RAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:33 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 6, 1:33 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
133 PM EDT SAT AUG 6 2011

.SYNOPSIS...
A DIFFUSE FRONTAL SURFACE FRONT DRAPED ACROSS THE REGION WILL AID
IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE FRONT WILL LIFT NORTH TONIGHT THEN STALL ACROSS
CENTRAL NORTH CAROLINA. A TROUGH OF LOW PRESSURE WILL PERSIST OVER
THE PEE DEE AND SAND HILLS REGIONS OF THE EASTERN CAROLINAS
THROUGH MUCH OF NEXT WEEK RESULTING IN ISOLATED SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1245 PM SATURDAY...CONVECTION HAS DEVELOPED QUICKLY ALONG
THE SEA BREEZE FROM PENDER TO NORTHERN HORRY COUNTY. HAVE INCREASED
HOURLY POPS ALONG THIS FOCUSING BOUNDARY. EXPECT SCATTERED TO
DEVELOP OVER REMAINDER OF THE AREA IN THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...1045 AM...AT THE SURFACE A VERY DIFFUSE FRONT IS
EXTREMELY DIFFICULT TO FIND THIS MORNING BUT THE 925 UPPER LEVELS
OBSERVATIONS FROM MORNING SOUNDINGS SHOW THAT THE BOUNDARY HAS
WORKED ITS WAY INLAND. THIS IS SEEN ON THE MHX WINDS AS THE WIND
DIRECTION HAS SHIFTED TO THE SOUTHWEST.

PRECIPTABLE WATERS IS AGAIN AROUND 2.4 INCHES ALONG THE COAST OF
THE CAROLINAS AND STORM MOTIONS WHILE STRONGER TODAY ARE STILL
SOUTHWEST AT 10 KNOTS. WATER VAPOR SATELLITE IMAGERY IS SHOWING A
VERY SLOW MOVING SHORT WAVE WORKING ITS WAY TOWARD THE EASTERN
CAROLINAS...AND WITH MANY DIFFUSE BOUNDARIES AT THE SURFACE THIS
MAKES FOR GOOD FOCUS FOR AFTERNOON CONVECTION. THE MAJOR THREAT
OF SEVERE WEATHER TODAY IS HEAVY RAIN.

TEMPERATURE ARE STILL FORECAST TO REACH THE MID 90S FOR INLAND
PORTION OF THE PEE DEE REGION. THIS COMBINED WITH THE HIGHER DEW POINTS
WILL PRODUCE HEAT INDICES OF 105-108 THIS AFTERNOON. THUS THE HEAT
ADVISORY FOR THE SOUTH CAROLINA COUNTIES WILL CONTINUE THROUGH 7
PM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...WEAKENING FRONT WILL REMAIN NORTH OF THE AREA
THROUGH THE PERIOD WHILE FLOW ALOFT REMAINS WEST TO NORTHWEST. DEEP
MOISTURE SUN STARTS TO DECREASE SUN NIGHT AND MON IN THE WAKE OF
EXITING SHORT WAVE. PIEDMONT TROUGH AND SEA BREEZE ARE GOING TO BE
THE MAIN SOURCES OF LIFT AND SHOULD BE FAIRLY ACTIVE SUN. MID LEVEL
DRYING WILL CURTAIL RAIN CHANCES MON. SOUTHERLY LOW LEVEL FLOW WILL
PUSH DEW POINTS INTO THE LOW TO MID 70S. 70 DEGREE DEW POINTS COMBINED
WITH HIGHS IN THE LOW TO MID 90S WILL PUSH HEAT INDEX VALUES CLOSE
TO OR OVER HEAT ADVISORY CRITERIA...105 DEGREES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THE PERIOD WITH A WEAK FRONT DROPPING INTO THE REGION WED OR
THU. CONVECTION WILL DEVELOP ALONG THE PIEDMONT TROUGH AND SEA
BREEZE...BUT COVERAGE WILL DEPENDENT ON DEEPER MOISTURE. PASSING
SHORTWAVES...EMBEDDED IN MID LEVEL MOISTURE...WILL ENHANCE
CONVECTION BUT TIMING THESE FEATURES IS DIFFICULT AT BEST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...A MEDIUM CONFIDENCE FORECAST TODAY. A NEARLY SOLID
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS HAVE ERUPTED ALONG THE
SEA BREEZE BOUNDARY FROM NEAR CRE TO ILM. ADDITIONAL DEVELOPMENT
WILL BE POSSIBLE IN THE SHORT TERM FROM CRE TO NEAR MYR.
ALSO...SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING TO THE
NORTH OF LBT AHEAD OF A SHORT WAVE. CONFIDENCE IS MODERATE TO HIGH
THIS ACTIVITY WILL DEVELOP TOWARDS THE LBT TERMINALS...AND TO A
LESSER EXTENT SOUTHWEST TO FLO BY MID-AFTERNOON.

DUE TO HIGH PRECIPTABLE WATERS TEMPO IFR WILL BE LIKELY WITH ANY
THUNDERSTORM ACTIVITY...BUT TIMING OF THE HEAVIEST RAINS INTO THE
TERMINALS WILL BE DIFFICULT. WILL INCLUDE TEMPO GROUPS FOR
THUNDERSTORMS WITH MVFR CONDITIONS AND GUSTS TO 25 KNOTS FOR ALL
TERMINALS EXCEPT FLO...AND WILL AMEND AS NECESSARY IF IFR CONDITIONS
APPROACH. EXPECT ACTIVITY TO DISSIPATE TOWARDS LATE AFTERNOON AND
EVENING...BUT PROGS SUGGEST THAT CONVECTIVE POTENTIAL WILL
POTENTIALLY INCREASE AGAIN AROUND MIDNIGHT AT FLO/LBT...SHIFTING TO
THE COASTAL TERMINALS BY SUNRISE. LOW CONVECTIVE TEMPERATURES AND
HIGH PRECIPTABLE WATERS SUGGEST CONVECTION WILL CONTINUE INTO THE
MORNING HOURS SUNDAY AT THE COASTAL TERMINALS.

EXTENDED OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
THROUGH SUNDAY. MORE TYPICAL DIURNAL CONVECTION MONDAY THROUGH
WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS
ARE BLOWING OVER THE WATERS. SEAS ARE RUNNING AROUND 2.5 FEET. THE
DIFFUSE FRONTAL BOUNDARY OVER THE INLAND PORTION OF THE CAROLINAS
WILL CONTINUING MOVING NORTH AT OF THE AREA. THIS WILL ALLOW FOR
SOUTHWEST TO SOUTH WINDS TO CONTINUE TO BLOW THROUGH THE DAY AND
OVERNIGHT.

WEAK DISTURBANCE ALOFT WILL PROVIDE A CONDUCIVE ATMOSPHERE SO
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS EVENING AND
OVERNIGHT.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 AM
SATURDAY...SOUTHWEST FLOW ACROSS THE WATERS THROUGH THE PERIOD
WILL GENERALLY BE BETWEEN 10 AND 15 KT...THOUGH PINCHED GRADIENT
SUN MAY RESULT IN SPEEDS JUST OVER 15 KT IN THE AFTERNOON AND
EVENING. SEAS WILL RUN 3 TO 4 FT...MADE UP OF SOUTHERLY SHORT
PERIOD WIND WAVE AND LONGER PERIOD SOUTHEAST GROUND SWELL.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...BERMUDA HIGH AND PIEDMONT TROUGH WILL KEEP
SOUTH TO SOUTHWEST WINDS ACROSS THE WATERS THROUGH THE PERIOD.
SPEEDS WILL GENERALLY BE 10 TO 15 KT WITH SEAS 2 TO 4 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ017-023-024-
     032-033-039-053>056.

NC...NONE.
MARINE...NONE.

&&

NEAR TERM...HAWKINS
SHORT TERM...III
LONG TERM...III
AVIATION...MRR
Hazardous weather outlook, Aug 6, 3:52 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
352 AM EDT SAT AUG 6 2011

NCZ087-096-099-105>110-070800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-
352 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES
FROM 100 TO 104 DEGREES THIS AFTERNOON.

SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING COULD
PRODUCE ISOLATED STRONG WIND GUSTS AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053>056-070800-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
352 AM EDT SAT AUG 6 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY.

SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING COULD
PRODUCE ISOLATED STRONG WIND GUSTS AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-070800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
352 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Aug 6, 12:53 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1253 PM EDT SAT AUG 6 2011

NCZ105>108-061745-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1253 PM EDT SAT AUG 6 2011

...DANGEROUS LIGHTNING OVER NORTHEAST NEW HANOVER COUNTY...

AT 1250 PM EDT...A CLUSTER OF THUNDERSTORMS PRODUCING FREQUENT
LIGHTNING EXTENDED FROM THE NORTH END OF WRIGHTSVILLE BEACH TO NEAR
SCOTTS HILL. CLOUD TO GROUND LIGHTNING STRIKES WERE OBSERVED SEVERAL
MILES AWAY FROM THE RAIN AREA.  IF YOU ARE CLOSE ENOUGH TO HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. MOVE
INDOORS IMMEDIATELY.

THESE STORMS WILL MOVE NORTHEAST TOWARD HAMPSTEAD AND TOPSAIL
THROUGH 145 PM.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCOTTS HILL...
HAMPSTEAD.

&&

LAT...LON 3426 7774 3420 7779 3417 7782 3429 7792
      3442 7774 3435 7763
TIME...MOT...LOC 1650Z 236DEG 7KT 3427 7777

RAS
Special weather statement, Aug 6, 1:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT SAT AUG 6 2011

NCZ105-106-061900-
COASTAL PENDER-INLAND PENDER-
158 PM EDT SAT AUG 6 2011

...DANGEROUS LIGHTNING ACROSS PENDER COUNTY...

THROUGH 3 PM...SCATTERED THUNDERSTORMS NORTH AND EAST OF A LINE FROM
HIGHWAY 421 WEST OF PENDERLEA...TO ROCKY POINT...WILL MOVE NORTHEAST
INTO THE HOLLY SHELTER GAME LAND. CLOUD TO GROUND LIGHTNING STRIKES
HAVE BEEN OBSERVED SEVERAL MILES AWAY FROM ANY RAIN...AND IN SOME
CASES IN LOCATIONS WHERE RAIN HAD ALREADY ENDED. REMEMBER...IF YOU
ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INDOORS IMMEDIATELY WHEN THUNDER IS HEARD...AND
REMAIN INDOORS AT LEAST 30 MINUTES AFTER YOU NO LONGER HEAR THUNDER.

&&

LAT...LON 3444 7751 3434 7779 3436 7781 3438 7780
      3439 7782 3437 7788 3438 7790 3437 7793
      3460 7822 3473 7811 3474 7801 3472 7799
      3473 7772 3468 7765 3448 7757
TIME...MOT...LOC 1755Z 246DEG 11KT 3466 7815 3441 7783

RAS
Special weather statement, Aug 6, 2:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT SAT AUG 6 2011

SCZ054-061900-
COASTAL HORRY-
208 PM EDT SAT AUG 6 2011

...DANGEROUS LIGHTNING ALONG THE SOUTH GRAND STRAND...

THROUGH 3 PM...THUNDERSTORMS NEAR GARDEN CITY AND SURFSIDE BEACH
WILL MOVE NORTHEAST INTO SOCASTEE AND THE SOUTH END OF MYRTLE
BEACH.  CLOUD TO GROUND LIGHTNING STRIKES HAVE BEEN OBSERVED AWAY
FROM WHERE IT IS RAINING. MOVE INDOORS IMMEDIATELY WHEN THUNDER IS
HEARD.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SURFSIDE
BEACH...SOCASTEE...FORESTBROOK...AND CAROLINA FOREST.

HAZARDS INCLUDE...
FREQUENT CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3357 7909 3358 7910 3361 7910 3360 7911
      3361 7912 3377 7891 3381 7884 3375 7879
      3364 7893 3357 7900
TIME...MOT...LOC 1805Z 241DEG 5KT 3361 7899

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:37 AM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more15 hr
Aug 6, 2:22 PM EDTSpecial Weather StatementILMGeorgetown53 min
Aug 6, 3:47 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry118 min
Aug 6, 12:53 PM EDTSpecial Weather StatementILMNew Hanover52 min
Aug 6, 1:58 PM EDTSpecial Weather StatementILMPender62 min
Aug 6, 3:22 PM EDTSpecial Weather StatementILMBrunswick53 min
Aug 6, 5:21 PM EDTSpecial Weather StatementILMBladen84 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.